Kansas, 2024

Damaging Wind and Heavy Rain in Kansas, July 12, 2024

July 12, 2024 · NWS SGF · 4 events in 1 county or zone

A cluster of thunderstorms developed in an area of uncapped elevated instability over southeast Kansas during the late hours of July 11, 2024 and continued into the early morning of July 12. 89 inches fell over Cherokee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cluster of thunderstorms developed in an area of uncapped elevated instability over southeast Kansas during the late hours of July 11, 2024 and continued into the early morning of July 12. As a result, heavy rain between 3.25 and 4.89 inches fell over Cherokee County. A severe thunderstorm also produced damaging winds, resulting in trees down in Cherokee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 12, 1:31 AM CST, 54 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms into this evening. A few storms may produce wind gusts up to 60 mph and hail to the size of quarters.
  • Heat indices climb into the 100-107 degree range from Sunday through Tuesday.
  • A cold front will bring the potential for more thunderstorms to the region next Wednesday or Thursday along with cooler temperatures.
Area forecast discussion, Jul 12, 1:31 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
231 AM CDT Fri Jul 12 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms into this evening. A few
  storms may produce wind gusts up to 60 mph and hail to the
  size of quarters.

- Heat indices climb into the 100-107 degree range from Sunday
  through Tuesday.

- A cold front will bring the potential for more thunderstorms
  to the region next Wednesday or Thursday along with cooler
  temperatures.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 202 AM CDT Fri Jul 12 2024

A cluster of thunderstorms has developed in an area of uncapped
elevated instability over the western CWA early this morning.
Storms will gradually shift east through the day today, while
generally diminishing in coverage and intensity as the LLJ
weakens. Some of these storms may produce 60 mph winds and 1"
hail, with the potential for that being early this morning.
Associated cloud cover will keep highs a bit cooler today over
all but the western CWA. Look for highs from the mid to upper
80s over much of the area, but highs over the west will be in
the low to mid 90s.

For tonight into Saturday, models continue to depict scenarios
of either a decaying MCS to isolated to scattered thunderstorms.
This makes for a lower than normal confidence level for 24 hours
out. Overall, the airmass will be warmer on Saturday which may
allow for highs in the low to mid 90s, but that will be highly
dependent on cloud cover and precip.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 202 AM CDT Fri Jul 12 2024

Mostly quiet and warmer weather is expected to start this period.
Next mentionable chances for precip is toward the middle of
next week when a front may move into the region, but confidence
is limited.

As for heat, expect building warmth as the heat dome over the
western CONUS breaks down some and shifts east. Look for highs
in the mid 90s Sunday, in the mid 90s to around 100 Monday and
Tuesday, then potentially a cooler in the mid 80s to mid 90s
Wednesday if the front and associated precipitation impact the
area. Thursday currently looks quite a bit cooler with highs in
the mid 70s to mid 80s. Heat index values will be in the low to
mid 100s Sunday through Tuesday and possibly into Wednesday (for
southern portions of the area).

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1243 AM CDT Fri Jul 12 2024

A complex of thunderstorms over southeast Kansas will shift east
through the night into Friday morning. After that clears to the
east, VFR conditions are expected.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, Jul 11, 7:44 PM CST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
844 PM CDT Thu Jul 11 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
844 PM CDT Thu Jul 11 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Marginal hail risk.
  Marginal thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

A few isolated thunderstorms will remain possible through this
evening across portions of central Missouri. There will be the
potential for damaging wind gusts to 60 mph and half dollar size
hail through 11 PM. Most locations across the area will remain
dry through the evening hours as coverage in storms will be very
limited.

Additional widely scattered storms are then expected overnight
into Friday morning. A few of these storms may produce wind gusts
up to 50 mph and hail to the size of pennies.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Widely scattered thunderstorms will continue into Friday. A few
storms may produce wind gusts up to 50 mph and hail to the size
of pennies.

Afternoon heat index values will begin to climb back into the 90s
to around 100 by the weekend. Heat index values of 100 to 107
degrees are then expected from Sunday through next Tuesday or
Wednesday.

An approaching cold front will bring the potential for
thunderstorms to the region next Wednesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, Jul 11, 11:04 PM CST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Springfield MO
1204 AM CDT Fri Jul 12 2024

KSZ097-101-120545-
Cherokee KS-Crawford KS-
1204 AM CDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CHEROKEE AND CRAWFORD
COUNTIES THROUGH 1245 AM CDT...

At 1204 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mccune, or 8 miles southeast of St. Paul, moving southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pittsburg, Frontenac, Girard, Arma, Cherokee, Weir, Mulberry,
Scammon, Chicopee, Mccune, Franklin, Arcadia, Walnut, West Mineral,
Hepler, Roseland, Beulah, Croweburg, Yale, and Carona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3767 9508 3766 9462 3711 9462 3730 9507
TIME...MOT...LOC 0504Z 295DEG 38KT 3744 9505

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hatch
Special weather statement, Jul 11, 11:49 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Springfield MO
1249 AM CDT Fri Jul 12 2024

KSZ073-097-120630-
Bourbon KS-Crawford KS-
1249 AM CDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT BOURBON AND CRAWFORD COUNTIES
THROUGH 130 AM CDT...

At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm near
Moran, or 7 miles southeast of La Harpe, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pittsburg, Fort Scott, Frontenac, Girard, Arma, Marmaton, Cherokee,
Mulberry, Chicopee, Franklin, Bronson, Arcadia, Uniontown, Walnut,
Redfield, Hepler, Beulah, Croweburg, Yale, and Petersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3798 9507 3797 9462 3735 9462 3735 9491
      3755 9509 3774 9509
TIME...MOT...LOC 0548Z 286DEG 26KT 3785 9518

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hatch
Special weather statement, Jul 12, 12:31 AM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Springfield MO
131 AM CDT Fri Jul 12 2024

KSZ101-120700-
Cherokee KS-
131 AM CDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHEROKEE COUNTY
THROUGH 200 AM CDT...

At 131 AM CDT, Doppler radar was tracking a strong thunderstorm near
Treece, or near Columbus, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Baxter Springs, Columbus, Galena, Lowell, Treece, Picher, Neutral,
Riverton, and Crestline.

This includes Interstate 44 near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3719 9462 3700 9462 3699 9473 3700 9489
      3716 9491
TIME...MOT...LOC 0631Z 272DEG 15KT 3708 9483

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hatch
Special weather statement, Jul 12, 12:49 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Springfield MO
149 AM CDT Fri Jul 12 2024

KSZ097-101-120730-
Cherokee KS-Crawford KS-
149 AM CDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEROKEE AND
SOUTHERN CRAWFORD COUNTIES THROUGH 230 AM CDT...

At 149 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee, or 9 miles south of Girard, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pittsburg, Frontenac, Cherokee, Weir, Scammon, Chicopee, West
Mineral, Roseland, Beulah, Opolis, Yale, Lawton, Carona, Lone Oak,
Skidmore, and Stippville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3720 9494 3746 9499 3750 9462 3720 9462
TIME...MOT...LOC 0649Z 272DEG 9KT 3738 9491

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hatch
Special weather statement, Jul 12, 12:52 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Springfield MO
152 AM CDT Fri Jul 12 2024

KSZ073-097-120745-
Bourbon KS-Crawford KS-
152 AM CDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT BOURBON AND NORTHERN CRAWFORD
COUNTIES THROUGH 245 AM CDT...

At 152 AM CDT, Doppler radar was tracking a strong thunderstorm near
Walnut, or 10 miles northeast of Erie, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Scott, Arma, Marmaton, Mulberry, Franklin, Bronson, Arcadia,
Uniontown, Walnut, Redfield, Hepler, Croweburg, Pawnee Station,
Hiattville, Petersburg, Farlington, Hammond, Brazilton, Polk, and
Devon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3782 9508 3792 9508 3797 9462 3751 9462
      3754 9509 3774 9509
TIME...MOT...LOC 0652Z 255DEG 11KT 3766 9509

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hatch
Special weather statement, Jul 12, 2:18 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
318 AM CDT Fri Jul 12 2024

KSZ101-MOZ088-093-120900-
Cherokee KS-Jasper MO-Newton MO-
318 AM CDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHEROKEE...
NORTHWESTERN NEWTON AND SOUTHWESTERN JASPER COUNTIES THROUGH 400 AM
CDT...

At 318 AM CDT, Doppler radar was tracking a strong thunderstorm over
Carl Junction, or near Joplin, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Joplin, Carthage, Webb City, Carl Junction, Galena, Oronogo,
Carterville, Duquesne, Duenweg, Diamond, Loma Linda, Airport Drive,
Leawood, Silver Creek, Alba, Purcell, Shoal Creek Drive, Saginaw,
Carytown, and Fidelity.

This includes the following highways...
 Interstate 44 between mile markers 0 and 18.
 Interstate 49 between mile markers 31 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3723 9469 3727 9429 3697 9430 3700 9470
TIME...MOT...LOC 0818Z 269DEG 15KT 3714 9458

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hatch

The radar

The Springfield radar (KSGF), 109 km away, was scanning. The volume nearest the first event began at 08:25 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
July 12, 2:25 AM CST
Where
Cherokee County, 0.88 mi NE of Galena
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.080, -94.620

Report of trees down in the road.

Heavy Rain, Cherokee

When
July 12, 5:00 AM CST
Where
Cherokee County, 0.55 mi W of Stippville
Reported by
CoCoRaHS
Coordinates
37.220, -94.840

A CoCoRaHS station in Columbus measured a 24-hour rainfall total of 4.89 inches.

Heavy Rain, Cherokee

When
July 12, 5:57 AM CST
Where
Cherokee County, 1.79 mi WSW of Galena
Reported by
Mesonet
Coordinates
37.060, -94.660

A Mesonet station in Galena measured a 24-hour rainfall total of 3.46 inches.

Heavy Rain, Cherokee

When
July 12, 5:58 AM CST
Where
Cherokee County, 0.55 mi E of Riverton
Reported by
Mesonet
Coordinates
37.080, -94.690

A Mesonet station in Riverton measured a 24-hour rainfall total of 3.25 inches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205328, 1205321, 1205325, 1205327.